Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 27, 2021, 4:40 PM MDT for Rich County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 4:40 PM MDT (22:40 UTC)
- Expired
- Jul 27, 2021, 5:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
County Rich County, UT
The radar
The Salt Lake City radar (KMTX), 121 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789
WWUS85 KSLC 272240
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Tue Jul 27 2021
UTZ109-110-272330-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
440 PM MDT Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICH COUNTY
INCLUDING BEAR LAKE UNTIL 530 PM MDT...
At 438 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Laketown...moving northeast at 20 mph.
Wind gusts in excess of 40 mph will be possible.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.
This storm will be capable of producing winds of 40 mph or greater
on Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 495 and 502.
Utah Route 30 between mile markers 110 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Boaters on Bear Lake should seek safe harbor immediately until the
winds subside.
&&
LAT...LON 4179 11124 4183 11146 4200 11143 4201 11127
4200 11118 4200 11117
TIME...MOT...LOC 2238Z 210DEG 17KT 4184 11137
$$
WebberWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:50 PM MDT, 50 minutes earlier.
Area forecast discussion, Jul 27, 3:50 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 350 PM MDT Tue Jul 27 2021 .SYNOPSIS...With high pressure settling just east of the area, a monsoonal moisture surge will remain across Utah and southwest Wyoming through the week and into the weekend. This will result in an extended period of thunderstorms capable of heavy rain, along with temperatures trending slightly below normal. && .SHORT TERM (THROUGH 12Z Thursday)...The first day of a prolonged CWA-wide monsoonal moisture surge is underway. The SPC sounding climatology shows that this morning's KSLC sounding was well above the 90th percentile for PWAT, and at 1.2" was within reach of the all-time for the date of 1.4", indicating the moisture-rich environment that has moved into place. Aloft, a broad 500mb ridge has settled in to our east, setting up south to southeast flow over the Great Basin and Central Rockies. Models show that the aforementioned pooled moisture will remain largely unchanged for the next several days. Consequently, showers and thunderstorms capable of heavy rain will be a threat for the remainder of the work week. The forecast problem of the day is thus trying to tease out any details of upper-level forcing that would add an extra boost of buoyancy and forcing aloft, and any trends in overall moisture/buoyancy. While a weak wave and associated elevated winds aloft and subtle synoptic forcing are expected on the western periphery of the high pressure ridge Wednesday, the ridge is so broad that this area will be well to our west over Nevada and California. Absent this forcing signal to try and gauge differences in convective potential from today to tomorrow, model depictions of PWAT do increase statewide tomorrow, and MUCAPE projections are a bit more robust statewide. This supports the general trend of more widespread convective initiation seen in CAMs by the early afternoon tomorrow. Indeed, the HREF probability of exceeding 5-year Average Recurrence Interval includes a more robust area tomorrow, indicating a broader region with the possibility of significant rain potential. The best thunderstorm chances will again follow the higher terrain from Brian Head to Bear Lake and into the Uintas and southwest Wyoming, but chances to look to extend farther west this time to include more the I-15 corridor including the Wasatch Front. Meanwhile, far southwest Utah from Cedar City to St George may be spared once again. The area of greatest concern will once again be sensitive burn scars of central/northern Utah. Have held off an a flash flood watch for now, but will continue to monitor the potential as fresh CAM cycles arrive. .LONG TERM (After 12Z Thursday)...High pressure centered east of the Rockies will be positioned in a way to provide an increase in monsoonal moisture advection into the state Thursday through the weekend. The ridge will move a little further east, but the bigger impact will be the orientation. Ensembles show good agreement in it centered from SE to NW. For Utah, that will result in moisture-rich southerly synoptic winds. Precipitable water values over 1" are expected through much of the state and into southwest Wyoming. Moisture will increase Friday through the weekend with the ridge in a similar position. The increase in moisture doesn't always come with better chances for showers, thunderstorms, or flash flooding. Increased clouds, cooler temperatures, and less instability could all happen with increases in moisture, which could diminish the aforementioned threats, but the amount of moisture could result in flash flooding if showers and thunderstorms get going. The best chances are expected Friday through the weekend, with the monsoonal moisture enough for showers and thunderstorms throughout southwest Wyoming and Utah. Temperatures will be cooler than average Thursday through the weekend. Highs are expected to be 5-10F cooler than average for many places. Salt Lake City could have its first day that doesn't get into the 90s this weekend in over a month. Ensembles show good agreement in monsoonal moisture through the weekend, but are also in good agreement in a drier west to southwest flow setting up around Tuesday/Wednesday. && .AVIATION... KSLC...Predominantly VFR conditions will continue through the TAF period, along with southerly winds. Showers and thunderstorms are expected over nearby mountains through the early evening, and may bring mountain obscurations as well as gusty outflow winds. There is an outside chance that storms will move through the terminal airspace. Southwest winds this afternoon should return to the southeast this evening. Rest of Utah and southwest Wyoming...Showers and thunderstorms will continue mostly over the higher terrain this afternoon, and may result in vicinity showers/thunderstorms at northern Utah and southwest Wyoming TAF sites, as well as localized mountain obscurations. Outside of those storms, VFR conditions are expected. After a relative lull overnight, showers and thunderstorms will re-develop by early tomorrow afternoon, likely encompassing a larger area than today. && .FIRE WEATHER...A moist airmass has now spread from south to north through the entire state of Utah. Scattered to numerous wet thunderstorms can be expected each day as a result, with limited fire weather concerns. Chances are generally highest along the higher terrain and lowest over far southwest Utah. The moisture will keep max temperatures closer to climatological normals, or slightly below normal in areas that receive heavier rain during the afternoons. A general drying and warming trend is expected by late this weekend into early next week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Van Cleave/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 6:01 AM MDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 601 AM MDT Tue Jul 27 2021 UTZ101>131-WYZ021-281300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 601 AM MDT Tue Jul 27 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms capable of producing heavy rain, gusty winds, and small hail are expected this afternoon and evening. There is a potential for localized flash flooding, especially in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A moist airmass will remain in place through the weekend. Daily showers and thunderstorms capable of heavy rain, gusty winds and small hail will occur each afternoon and evening across much of the forecast area during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 27, 12:59 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1259 PM MDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLASH FLOOD 1 S FRUITA 38.27N 111.25W
07/27/2021 WAYNE UT PARK/FOREST SRVC
FLOODING ACROSS ROADWAY ON THE SCENIC DRIVE, CAPITOL REEF
NATIONAL PARK.
&&
MICHAEL.WESSLERLocal storm report, Jul 27, 1:35 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
135 PM MDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 S FRUITA 38.27N 111.25W
07/27/2021 WAYNE UT PARK/FOREST SRVC
UPDATED LSR TO REFLECT CLOSURE OF SCENIC DRIVE. FLOODING
ACROSS ROADWAY ON THE SCENIC DRIVE, CAPITOL REEF NATIONAL
PARK.
&&
MICHAEL.WESSLERLocal storm report, Jul 27, 3:21 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD FRUITA 38.28N 111.25W
07/27/2021 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING IN GRAND WASH AND ACROSS RT 24. MUDDY
DEBRIS HEAVY FLOW ALSO REPORTED IN SULPHUR CREEK.
&&
MICHAEL.WESSLERLocal storm report, Jul 27, 3:41 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 20 W BIG WATER 37.02N 112.03W
07/26/2021 KANE UT PARK/FOREST SRVC
OFFICIALS WITH GRAND STAIRCASE ESCALANTE NATIONAL
MONUMENT AT THE KANAB OFFICE REPORT THAT SIGNIFICANT
DAMAGE WAS SUSTAINED ON HOUSE ROCK ROAD NEAR WIRE PASS
DUE TO FLASH FLOODING. TIME IS ESTIMATED.
&&
DVCSpecial weather statement, Jul 27, 4:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Tue Jul 27 2021
UTZ109-110-272330-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
440 PM MDT Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICH COUNTY
INCLUDING BEAR LAKE UNTIL 530 PM MDT...
At 438 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Laketown...moving northeast at 20 mph.
Wind gusts in excess of 40 mph will be possible.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.
This storm will be capable of producing winds of 40 mph or greater
on Bear Lake. This will lead to a sudden increase in waves and very
choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 495 and 502.
Utah Route 30 between mile markers 110 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Boaters on Bear Lake should seek safe harbor immediately until the
winds subside.
&&
LAT...LON 4179 11124 4183 11146 4200 11143 4201 11127
4200 11118 4200 11117
TIME...MOT...LOC 2238Z 210DEG 17KT 4184 11137
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:39 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 26, 7:08 PM MDT | Special Weather Statement | SLC | Salt Lake | 37 min |
| Jul 27, 12:35 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 27, 1:23 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 27, 1:55 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 27, 2:46 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jul 27, 5:05 PM MDT | Special Weather Statement | SLC | Uinta | 40 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.